Wisconsin, 2019

Tornadoes and Hail in Wisconsin, September 24, 2019

September 24, 2019 · NWS MPX · 5 events in 3 counties and zones

At the beginning of the storm evolution, a few discrete cells produced a tornado near Elk Mound. A very favorable environment capable of producing supercells and tornadoes was in place across west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$3.3 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

At the beginning of the storm evolution, a few discrete cells produced a tornado near Elk Mound. A very favorable environment capable of producing supercells and tornadoes was in place across west central Wisconsin. Gradual development of thunderstorms occurred during the early evening with widespread storms stretching from northwestern Iowa, southern Minnesota, into western and northern Wisconsin. A few became severe, but the number of storms probably limited most from becoming very strong. The supercell that produced the strong EF3 tornado was an exception. It rapidly intensified and went on to produce the first September EF3 tornado in Wisconsin since Ladysmith on 9/2/2002. Also, the last EF3 tornado this late in the season occurred on 9/28/1971.

As the storms evolved during the evening, a broken line developed, with some straight-line wind damage east of the tornado in Chippewa Falls.

The local emergency manager provided preliminary damage estimates. It includes the costs of repairing or replacing the 29 homes that were damaged or destroyed. The 22 single-family homes were valued at $2.68 million, and the seven manufactured homes were valued at $136,500, for a total housing cost of $2.7 million. With repairs to public utilities, the cost rose to $3.0 million in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 24, 5:36 PM CST, 9 minutes earlier.

Area forecast discussion, Sep 24, 5:36 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 329 PM CDT Tue Sep 24 2019

Timing of thunderstorm development is the main forecast concern late
this afternoon/evening. Other concerns is a chance of showers in
central Minnesota Wednesday afternoon.

Cumulus field, and depth of higher boundary layer moisture, remains
in Iowa this afternoon. There is a steady increase in the cumulus
field moving northeast across northern Iowa since noon. Secondly, a
strong short wave was evident across the Northern Plains this
afternoon. Once this short wave, and associated frontal boundary,
moves across southern Minnesota, the deeper moisture from Iowa will
interact with it, and cause storms to develop. Based on several of
the CAMs, initiation is around 4-6 pm from the Twin Cities,
southwest to around Fairmont. Ample wind shear increasing along the
short wave, and MLCAPEs around 2000 J/kg, will lead to some severe
storms. Lapse rates are impressive with values of 7.5 to 8 C/km
across southern Minnesota. The combination of wind shear,
instability, and lapse rates, all indicate a good correlation of
large hail. Once the front moves through the region, there remains
ample moisture behind it. As with synoptic scale systems, weak short
waves rotating around them, and cold air aloft, instability showers
will be possible, especially in central Minnesota Wednesday
afternoon which will be closer to the upper low.

Not too many changes past Wednesday afternoon, with a cool Wednesday
night in store. Temperatures by Thursday morning will be in the 40s,
with 30s possible in the typical low spots of Minnesota, and western
Wisconsin.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM CDT Tue Sep 24 2019

The long term period will be rather unsettled with a bit of a
roller coaster in temperature swings this period, given warm vs
cold sector placement of a couple potential systems developing.

By Thursday, conditions will remain dry but the feature to watch
will be developing to our northwest. A large trough over Canada
will influence much of North America with cyclonic flow aloft. A
coupled jet structure will help develop a potent shortwave and
surface low Thursday night across North Dakota, but it appears it
will translate eastward with most of the forcing remaining across
central MN and northward. Still, we could see some precip develop
along the surface front overnight into Friday morning, so stuck
with chance pops across the area during that period as the surface
low moves east across northern MN toward Lake Superior.

Cooler air will then infiltrate from the north with highs both
Friday and Saturday being held in the low 60s, and dew points in
the comfortable range in the 40s. With surface high pressure
building in Saturday morning, could see highs dip into the upper
30s and lower 40s.

A deeply amplified trough will dig across the western CONUS Sat
night into Sunday, enhancing southerly flow locally and lifting
the front through our area. Temperatures rising into the 70s
across southern MN and dew points into the 60s are expected while
a surface low develops across eastern Wyoming. With our area still
in the warm sector Monday, could make a run at 80 degrees and
thunderstorms are certainly possible in the vicinity of the
frontal boundary especially.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Sep 24 2019

TSRA will affect areas from KMKT to KEAU during the next 6 hours,
with only a small window of IFR at KMKT around 00-01z, and 02-03z
at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By
Wednesday morning, gusty winds will develop from the WNW with
gusts of 24-28 kts likely in western Minnesota. -SHRA will also be
possible during the afternoon, but not enough to warrant VCSH at
this time.

KMSP...

Only an hour of VCTS, which will likely be over by 1z. Otherwise,
west/west-northwest winds develop this evening. Gusty west-
northwest winds develop Wednesday morning.

/OUTLOOK FOR KMSP/

Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts.
Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW.
Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Sep 24, 11:15 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1215 PM CDT Tue Sep 24 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1215 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely along a cold front after 3 pm. There is
an Enhanced Risk of severe weather across south-central and
southeastern Minnesota, as well as west central Wisconsin.
Large hail, tornadoes, and damaging wind gusts are all possible
with these storms this afternoon, and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday evening into Friday, and then
again over the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon,
especially after 3 pm.

The radar

The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Dunn

When
September 24, 5:45 PM CST to 5:50 PM CST
Where
Dunn County, 0.64 mi WSW of Elk Mound to 1.62 mi ENE of Elk Mound
Rating
EF0
Path length
2.25 mi
Path width
250 yd
Continued into
Chippewa, Wi (MPX)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.865, -91.691

A NWS Storm Survey determined a tornado began on the south side of Elk Mound, near the intersection of I-94, and South Holly Road. The tornado moved northeast, crossing I-94, and continued into Chippewa County as it crossed 10th Street, south of 560th Avenue. Most of the damage was EF0 in Dunn County where a barn lost its roof, and trees were uprooted or blown down. The path length in Dunn County was 2.3 miles long, with a maximum width of 250 yards.

Tornado, Chippewa

When
September 24, 5:50 PM CST to 5:58 PM CST
Where
Chippewa County, 5.4 mi SSW of Albertville to 3.24 mi SSE of Albertville
Rating
EF3
Path length
4.72 mi
Path width
725 yd
Injuries
3 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
44.881, -91.651

This is the continuation track of the tornado in Dunn County that crossed 10th Street, south of 560th Avenue. As the tornado tracked northeast, the tornado intensified to an EF3 where considerable damage occurred near County Road X, or Highway 29, and 30th Street, or County Road M. The tornado crossed Highway 29, and move northeast until dissipating east of 50th Street, north of County Road X.

Based on the NWS Storm Survey, the most significant damage occurred in Wheaton Township, or east of Elk Mound around the intersection of County Road M, and Highway 29. This area saw entire groves of trees leveled, some stripping of bark, and the destruction of several structures. The destruction of a metal building and two nearby homes were consistent with expected damage from winds of EF3 in strength.

The path length in Chippewa County was 4.7 miles, with a maximum width of 725 yards, or nearly a half mile wide. The maximum wind speed was near 150 mph.

There were three injuries with this tornado, but no fatalities.

Hail, St. Croix

When
September 24, 6:34 PM CST
Where
St. Croix County, 2.07 mi N of Hersey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.000, -92.200

Thunderstorm Wind, Chippewa

When
September 24, 7:26 PM CST to 7:28 PM CST
Where
Chippewa County, 2.07 mi S of Chippewa Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
44.900, -91.380

Several trees were blown down across 40th Avenue in Chippewa Falls. Some damage to homes also occurred.

Thunderstorm Wind, Chippewa

When
September 24, 7:28 PM CST
Where
Chippewa County, 1.38 mi S of Chippewa Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.910, -91.380

A large tree blew down in Chippewa Falls.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848530, 848531, 856021, 856024, 856027.